The signs of a deep thigh bruise include a dark blue or purple discoloration and discomfort when pressing on the area. Sometimes, however, pain is absent, leaving the person to wonder how he got the bruise in the first place. Since the capillaries in the thighs are very fragile, simply scratching the thigh can cause a bruise. Also, a deep bruise can be the result of an injury or from self-injecting oneself with medications such as insulin.
A deep bruise typically requires no treatment, because the bruise will resolve on its own in a week or two. If the bruise is especially painful or accompanied by swelling, an over-the-counter anti-inflammatory medication can be taken, or a patient can apply a cold pack. Aspirin and other medications, such as ibuprofen and prescription anticoagulants, can also cause a deep bruise on the thigh, as well as bruising on other parts of the body. These medications can also cause nosebleeds and bleeding gums.
Although usually not considered serious, excessive bruising can sometimes indicate a serious medical condition that will need evaluation. If a deep thigh bruise is the result of an anticoagulant medication, the health care provider can either lower the dose or discontinue the medication altogether. Bruises appearing on the thighs and legs can cause be unsightly, and in these cases, makeup can be used to concealed the bruises. Leg cover-up is effective in hiding unsightly bruises as well as broken capillaries and prominent, discolored veins. Leg make-up can be purchased at drug stores and some department store cosmetic counters.
In a diabetic patient, it is important to rotate sites when self-injecting insulin because using the same spot repeatedly can contribute to tissue trauma and a subsequent deep thigh bruise. Discussing insulin injections with the health care provider can give the patient other options of administering insulin. If bruises persist or get worse, the health care provider might recommend a series of blood tests to determine if a medical condition is the cause.
Occasionally, bruising is genetic or heredity, and the predisposition for bruising generally increases as people age. Other locations of the body where bruising is common include the upper arms and the legs. People who take daily aspirin for cardiovascular health may be at risk for bruising and broken capillaries on the legs. However, they should never discontinue aspirin therapy without first consulting with their health care providers because doing so might increase the risk of heart attack and stroke.